Mirtazapine toxicity

Mirtazapine is a novel tetracyclic antidepressant, in overdose it frequently has a benign course with mild CNS depression and tachycardia.

Toxic Mechanism:

Centrally acting alpha-2-adrenergic antagonist that enhances the release of serotonin and noradrenaline. It is also a histamine and serotonin (5-HT2 and 5-HT3) antagonist (therefore causing drowsiness).

Toxicokinetics: 

  • Good oral absorption
  • 85% protein bound
  • Massive volume of distribution >100L/kg
  • Hepatic metabolism, active metabolites which are renally excreted
  • Elimination half life is 20-40 hours

Resuscitation:

  • Intubation: Rarely required

Risk Assessment

  • Many patients are asymptomatic.
  • Symptoms should occur within 4 hours related to the receptors affected:
    • Mild tachycardia
    • Hypertension
    • Drowsiness (in large overdoses)
    • CNS depression is more likely if >1000 mg has been ingested but still this is rare. If the patient has significantly reduced GCS another cause should be sought.

Supportive Care

  • General measures

Investigations

  • Screening: 12 lead ECG, BSL, Paracetamol level

Decontamination:

  • Not indicated

Enhanced Elimination

  • Not clinically useful.

Antidote

  • None available.

Disposition

  • Patients who are asymptomatic with a normal (or baseline) 12-lead ECG and vital signs are medically cleared
  • Patients with mild sedation are managed supportively on the ward until symptoms resolve.

References:


toxicology library antidote 700 1

Toxicology Library

DRUGS and TOXICANTS

Dr Neil Long BMBS FACEM FRCEM FRCPC. Emergency Physician at Burnaby Hospital in Vancouver Emergency. Loves the misery of alpine climbing and working in austere environments. Supporter of FOAMed, toxicology, tropical medicine, sim and ultrasound

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.